Format

Send to

Choose Destination
Am J Kidney Dis. 2005 Feb;45(2):407-10.

Detection of Herba Aristolochia Mollissemae in a patient with unexplained nephropathy.

Author information

1
Department of Medicine, Pamela Youde Nethersole Eastern Hospital, Hong Kong, SAR, China. stanleylo@alumni.cuhk.net <stanleylo@alumni.cuhk.net>

Abstract

The authors report a case of unexplained nephropathy 2 months after ingestion of Herba Aristolochia Mollissemae in a patient with long-standing Crohn's disease and recently diagnosed carcinoma of the colon. It presented as a relentlessly progressing hypocellular interstitial nephritis 5 months after cessation of an earlier course of mesalazine. The patient finally had end-stage renal failure 12 months after taking herbs and required hemodialysis. Aristolochic acid (AA) was detected in the herbal sample of Herba Aristolochia Mollissemae by high-performance liquid chromatography-diode array detection and electrospray ionization-tandem mass spectrometry. Specific AA-DNA adducts were detected in the renal biopsy by 32 P-postlabelling analysis. Transitional cell carcinoma was diagnosed 5 months after herb ingestion. It was found that the originally prescribed nonnephrotoxic herb had been substituted by AA-containing Herba Aristolochia Mollissemae at the wholesaler level. Although AA-associated nephropathy could not be proved conclusively, the current case contributed to the withdrawal of the AA-related herbs by the local health authority in Hong Kong. Physicians should be on the alert for herbal nephrotoxicity by possible replacement of nontoxic herbs by nephrotoxic herbs.

PMID:
15685520
DOI:
10.1053/j.ajkd.2004.09.019
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Elsevier Science
Loading ...
Support Center